Antibiotic linked to increased risk of cardiac death

20 August 2014        

Man taking medication

Taking the antibiotic clarithromycin could increase your risk of cardiac death according to a new study.

Researchers studied the risk of heart deaths in over five million people who took one of three antibiotics – roxithromycin, clarithromycin or penicillin – which are commonly prescribed for bacterial infections.

The study showed participants who took clarithromycin, particularly women, were at a greater risk of suffering a potentially life-threatening arrhythmia than those who took roxithromycin or penicillin.

However, current medical guidance already recommends heart patients are prescribed alternative antibiotics to clarithromycin as it is known to affect the electrical activity of the heart which can cause a dangerously abnormal heart rhythm caused by Long QT syndrome.

The authors of the study say further research is needed to confirm the findings.

Dr Mike Knapton, our Associate Medical Director, said: “All medications can come with side effects, which is why your doctor will always weigh up the risks before prescribing drugs to patients.

All medications can come with side effects, which is why your doctor will always weigh up the risks before prescribing drugs to patients


“Health professionals already know to exercise caution when prescribing clarithromycin in patients who have, or may be pre-disposed to Long QT syndrome - a condition that can cause sudden cardiac death. This study shows that they should continue to follow that advice.

“More research is now needed to understand the effect of this antibiotic on the wider population. The bottom line is no one should be taking antibiotics unless they absolutely have to and doctors should give careful consideration before prescribing them. If you are taking clarithromycin at the moment, you should not stop without discussing this further with your GP.”